Article Text

PDF
DI-068 Chromatopsia and night blindness in a patient on capecitabine and temozolomide
  1. G Ros Bernaola,
  2. A De Basagoiti Gorordo,
  3. A Belaustegui Foronda,
  4. S Mendiola Garcia,
  5. LR Lopez Gimenez,
  6. B San Jose Ruiz
  1. Cruces University Hospital, Pharmacy Department, Barakaldo, Spain

Abstract

Background Patients with chemosensitive neuroendocrine tumours are often treated with a capecitabine protocol (750 mg/m2/12 h day 1 to day 14) and temozolomide (200 mg/m2/24 h day 10 to day 14).

A patient treated with this protocol in our centre presented with chromatopsia and night blindness. Capecitabine and temozolomide are drugs with well known ophthalmologic adverse effects but none of their drug labels suggests they can cause these symptoms.

Purpose To evaluate the causality between chromatopsia and night blindness and treatment with capecitabine and temozolomide.

Material and methods The patient was interviewed to gather information and the medical records were analysed to reject any other cause of the symptoms.

A search was conducted in OVID and PubMed. The terms visual alterations, chromatopsia and night blindness or nyctalopia and capecitabine and temozolomide were used. The Micromedex database was also checked.

The local pharmacovigilance agency was notified and data were included in the Spanish Pharmacovigilance System database (number 20.202).

The probability of the symptoms being adverse drug reactions was assessed with the Naranjo algorithm.

Results The patient remarded that the symptoms improved on the week off treatment and worsened when he restarted capecitabine. After a thorough ophthalmologic examination, no structural alterations were found. He had no brain metastases.

No other reports of similar symptoms due to these two drugs were found in the literature or in Micromedex.

According to the local pharmacovigilance agency, another case of chromatopsia and two cases of nyctalopia due to capecitabine and none due to temozolomide have been reported in the European Pharmacovigilance database.

According to the Naranjo algorithm, the likelihood of the event being a temozolomide adverse drug reaction is possible (score 1) whereas it is definitely a capecitabine adverse drug reaction (score 9).

Conclusion Capecitabine seemed to be the cause of chromatopsia and night blindness in this patient. As such adverse effects have not been published before, we think it is important to take this report into account and to consider that capecitabine may be the cause of these ophthalmic alterations in similar situations.

No conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.